Iowa, 2011

Hail in Iowa, May 31, 2011

May 31, 2011 · NWS DVN · 1 event in 1 county or zone

Non-severe hail the size of a dime fell 2 miles east southeast of Keosauqua, IA at 545 am CDT May 31. The hail covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail the size of a dime fell 2 miles east southeast of Keosauqua, IA at 545 am CDT May 31. The hail covered the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 2:29 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 31, 2:29 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT TUE MAY 31 2011

.SYNOPSIS...
994 MB SFC LOW OVER EXTREME NORTHWEST MN NEAR HALLOCK (KHCO) WITH
COLD FRONT TRAILING SWD THROUGH FAR EASTERN NE. LINEAR CONVECTION
FROM PORTIONS OF IA THROUGH KS CONTINUES PROGRESSING EWD THOUGH
IA PORTION WEAKENING AS WELL DEFINED OUTFLOW HAS PUSHED WELL OUT
AHEAD. KS PORTION OF LINE HOLDING TOGETHER AS SUPPORTED BY
PRESSURE RISE/FALL COUPLET AND STRONG SFC MOISTURE CONVERGENCE.
VIGOROUS SHORTWAVE TROUGH SEEN EJECTING IN NEGATIVE TILT FASHION
ACROSS THE NORTHERN PLAINS EARLY THIS AM. LARGE BLOCKING HIGH
/HEAT DOME/ EXTENDS FROM MID ATLANTIC TO THE DEEP SOUTH... WHILE
STRONG CLOSED LOW DIVING SOUTH JUST OFF THE PACIFIC NORTHWEST COAST.

&&

.SHORT TERM...TODAY AND TONIGHT...
PCPN CHCS/SEVERE POTENTIAL TDY MAIN FCST CHALLENGES. CONVECTION
EVOLUTION A BIT UNCERTAIN. WELL DEFINED OUTFLOW BOUNDARY AND
VEERING 50+ KT LOW LEVEL JET MAY AID IN AT LEAST SCT PCPN PORTIONS
OF AREA THIS AM. UNCERTAIN AS TO WHETHER ANY OF THIS ACTIVITY
OR POSSIBLE NEW DEVELOPMENT LATER THIS AM THROUGH MIDDAY CAN
INTENSIFY DUE TO UNCERTAINTY IN DEGREE OF SFC HEATING... BUT IF
ENOUGH HEATING SOME RISK OF SEVERE. THIS AFTN COLD FRONT WILL
PUSH THROUGH. UNCERTAINTIES EXIST HERE AS WELL WITH STORM COVERAGE
AND SEVERE POTENTIAL. MODELS ALL SHOW WINDS VEERING PRE-FRONTAL
WASHING OUT LOW LEVEL CONVERGENCE... THUS DESPITE CONVECTIVE TEMPS
REACHED MAY LIMIT EXTENT/COVERAGE OF PCPN... THUS MAINTAINED
GOING SLIGHT CHC TO LOW CHC POPS. IF ENOUGH HEATING/DESTABILIZATION
THEN SOME RISK OF SEVERE MAINLY ALONG/E OF MISSISSIPPI RIVER WITH
THREAT STRONG WINDS GIVEN UNIDIRECTIONAL AND DEEP LAYER WIND PROFILES.
HIGH TEMPS A BIT CHALLENGING DUE TO CLOUDS... AND OUTFLOW WHICH
COULD SERVE TO HOLD TEMPS DOWN IN THE 70S IN FEW WESTERN AREAS...
OTHERWISE SHOULD BE ABLE TO REACH THE L/M 80S ELSEWHERE WITH SOME
SOLAR INSOLATION AND MIXING ON GUSTY SW WINDS.

TNGT... GENERALLY CLEAR AND COMFORTABLE AS SFC HIGH BUILDS IN WITH
DIMINISHING WIND AND DRIER AIR SUPPORTIVE OF SIDING NEAR LOW SIDE
OF GUIDANCE ON MINS.   ..MCCLURE..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
NEXT CHANCE FOR THUNDERSTORMS WILL BE FOCUSED ON WED NIGHT AND THU
TIMEFRAME. OTHERWISE...DOMINANT UPPER RIDGE TO CONTINUE THE STRETCH
OF WARM AND MAINLY DRY WEATHER THROUGH THE WEEKEND INTO EARLY NEXT
WEEK.

WEDNESDAY...A SLIGHTLY DRIER AIRMASS WILL BE IN PLACE UNDER SURFACE
HIGH PRESSURE...BUT WITH NEARLY FULL SUNSHINE...HIGHS SHOULD STILL
REACH WELL INTO THE 80S. ELEVATED THETAE ADVECTION DEVELOPS WED
NIGHT...WITH LATEST MODELS DRIVING THE SURFACE WARM FRONT INTO THE
SOUTH BY MORNING. LATEST ECM HAS COME BACK IN LINE WITH THE SOMEWHAT
SIMILAR GFS...GEM...UKMET AND WRF DEVELOPING CONVECTION IN THE WAA
OVER THE AREA FROM SW TO NE OVERNIGHT AND HAVE RAISED POPS TO LIKELY
OVER EAST CENTRAL IA. LOW LEVEL CONVERGENCE ALONG AND AHEAD OF THE
ADVANCING WARM FRONT...AND INCOMING HIGH PW AIRMASS...WILL KEEP GOOD
POTENTIAL FOR RAIN AND THUNDERSTORMS OVER THE AREA AND HAVE LIKELY
POPS OVER ALL BUT THE FAR SOUTH. PW VALUES OVER 150 PERCENT OF
NORMAL AND HIGH QPF BULLS EYES SHOWN BY THE GFS AND GEM SUPPORT
POTENTIAL FOR LOCALLY HEAVY RAINFALL...WHICH WILL NEED TO BE
MONITORED. HIGH TEMPERATURES FROM AROUND 80 NORTH...TO NEAR 90 IN THE
SOUTH MAY BE TOO WARM IF PRECIPITATION LINGERS LONGER THAN EXPECTED
OR THE FRONT SLOWS.

AREA WILL BE BACK IN THE VERY WARM...CAPPED AIRMASS UNDER A VERY
WARM SW FLOW ALOFT FRIDAY AND LATEST MODEL RUNS SUPPORT HIGHS
REACHING THE UPPER 80S TO AROUND 90. A WEAK COLD FRONT THEN PUSHES
THROUGH SAT NIGHT TO BRING SLIGHTLY COOLER TEMPERATURES FOR THE
WEEKEND. THE FORECAST REMAINS MOST CLOSELY TRENDED TOWARD THE
SIMILAR ECM AND GEM THAT DEPICT A SURFACE HIGH SLOWLY PUSHING
THROUGH THE UPPER MS VALLEY THAT WOULD LIMIT HIGHS TO THE LOWER 80S
SAT AND SUN. HAVE CONTINUED TO IGNORE THE GFS WITH ITS LESS AMPLIFIED
UPPER RIDGE OVERHEAD AND A SUGGESTION OF AN E-W FRONT IN THE
VICINITY WITH A POTENTIAL FOR PRECIPITATION. DEVELOPING OMEGA BLOCK
INDICATED BY EARLY NEXT WEEK...WITH HEAT BUILDING UNDER A RIDGE OVER
THE CENTRAL U.S. FLANKED BY TROUGHS ALONG THE COASTS. THIS WOULD
DRIVE TEMPERATURES UPWARD AGAIN EARLY NEXT WEEK...WHILE THE STORM
TRACK AND BEST POTENTIAL FOR PRECIPITATION REMAINS NORTH OF THE
REGION.    ..SHEETS..

&&

.AVIATION...
SCATTERED SHRA AND ISOLD TSRA POSSIBLE THIS AM AHEAD OF AN OUTFLOW
BOUNDARY PUSHING EAST FROM CENTRAL IA ... AND WITH ELEVATED MOISTURE
TRANSPORT FROM VEERING 50+ KT SWLY LOW LEVEL JET. COLD FRONT IN
WESTERN IA EARLY THIS AM WILL PUSH ACROSS THE TERMINALS THIS AFTN AND
MAY RESULT IN ADDITIONAL MAINLY SCT DEVELOPMENT OF SHRA/TSRA
ESPECIALLY NEAR AND EAST OF THE MISSISSIPPI RIVER. OVERALL VFR CIGS/
VSBYS EXPECTED NEXT 24 HRS. POTENTIAL FOR BRIEF PD OF MVFR TO
POSSIBLY IFR VSBYS WILL EXIST WITH ANY TSRA TDY. SFC HIGH BUILDS IN
TNGT WITH MAINLY CLEAR SKIES. GUSTY SOUTH WINDS TO VEER TO W/SW TDY
THEN BECOME LIGHT NW OR NEAR CALM TNGT.     ..MCCLURE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MCCLURE/SHEETS
Hazardous weather outlook, May 31, 3:36 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 AM CDT TUE MAY 31 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
436 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT MOVES
THROUGH THE OUTLOOK AREA. IF ENOUGH HEATING AND DESTABILIZATION
CAN OCCUR AHEAD OF THE FRONT... THEN A FEW OF THE STORMS COULD
BECOME STRONG TO SEVERE THIS AFTERNOON MAINLY ALONG AND EAST OF
THE MISSISSIPPI RIVER. THE MAIN THREAT WILL BE STRONG AND
DAMAGING WINDS. THE STORM PREDICTION CENTER HAS OUTLOOKED MUCH
OF NORTHEAST AND EAST CENTRAL IOWA... AND NORTHWEST ILLINOIS IN
A SLIGHT RISK FOR SEVERE WEATHER.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY LATE WEDNESDAY NIGHT THROUGH THURSDAY AS
A WARM FRONT PUSHES NORTH THROUGH THE AREA. CURRENT INDICATIONS
SUGGEST THAT SEVERE STORMS WILL BE POSSIBLE...MAINLY DURING THE
DAY THURSDAY. THERE WILL ALSO BE A POTENTIAL FOR LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR PORTIONS OF
EASTERN IOWA AND NORTHWEST ILLINOIS.

In the hours before

Special weather statement, May 31, 4:38 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 AM CDT TUE MAY 31 2011

IAZ087-088-098-099-MOZ009-010-311130-
CLARK-HENRY-JEFFERSON-LEE-SCOTLAND-VAN BUREN-
538 AM CDT TUE MAY 31 2011

...STRONG THUNDERSTORM WITH GUSTY WINDS AND SMALL HAIL...

AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CANTRIL...OR 10 MILES SOUTH OF
KEOSAUQUA...MOVING NORTHEAST AT 50 MPH. EXPECT SMALL HAIL UP TO
PENNY SIZE...STRONG GUSTY WINDS OF 40 TO 50 MPH AND BRIEF VERY HEAVY
RAIN.

* THE THUNDERSTORM WILL BE NEAR...
  BENTONSPORT/VERNON...KEOSAUQUA AND BONAPARTE AROUND 545 AM CDT...
  STOCKPORT AROUND 555 AM CDT...
  HILLSBORO AROUND 600 AM CDT...
  LOCKRIDGE AROUND 605 AM CDT...
  ROME...WESTWOOD AND 6 MILES NORTHWEST OF MOUNT PLEASANT AROUND 610
  AM CDT...

LAT...LON 4114 9198 4103 9143 4050 9191 4060 9214
TIME...MOT...LOC 1037Z 214DEG 44KT 4063 9198

The radar

The Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 10:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Van Buren

When
May 31, 4:45 AM CST
Where
Van Buren County, 1.72 mi ESE of Keosauqua
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -91.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307288.